Prednisone is a magic bullet. It is a powerful anti-inflammatory that can make people feel very, very much better in a short period of time. As little as two or three days.
But there are consequences. Side effects. For more about prednisone and its side effects read this.
I have been in pain now for longer than I can remember. Sometimes it is mild, and is just background noise. But not often. And it has never receded to mere discomfort.
And when I say ‘as long as I can remember’ I mean years. About three years I think. I’ve had RA for about five years…but in the beginning the pain did go away sometimes. Those were great days in a lot of ways. In other ways they just allowed me to indulge my love of denial.
The last three years have involved daily pain. The pain is always worse at night. I have moderate to severe RA. The last nine months have been on the severe end of the spectrum, in regards to pain. Every single day. This is why I am trying methotrexate again, even though I have experienced some pretty horrible side effects in the past.
Right now, the pain has gotten to the point where I can no longer cope. You have no idea how hard that is for me to admit. I am the most stubborn woman in the world. And I like to think I am tough. (And I’m right, damnit!). But years of ongoing pain, and months of very bad pain, have taken me to the edge of my ability to cope.
Depression is taking hold. Defeat is possible. Giving up? Not an option. So that leaves me to live in a narcotic pain killer haze (oxycodone) or go back onto prednisone. And stay there for a while. Long enough to get a break from the pain, and get my head back together. Dealing with chronic pain is a mental game.
So here are the upsides. Prednisone works. It works quickly. It reduces inflammation fast, so it reduces the pain associated with that inflammation. It gives you energy. Energy is not something that people with RA have in spades. Fatigue is the second most debilitating symptom of RA. Not tiredness. Utter exhaustion!
Awesome! Let’s do it!
Not so fast. There are side effects. This is what I have experienced in the past. First, the headache. It’s unpleasant. But it’s better than RA pain. There’s dizziness as well, and some nausea. But I feel so much better, less pain, less stiffness, more flexibility that this is worth it.
The improvement is easily measureable. Instead if lifting ultra light weights in my Power class, I can lift about a third more, comfortably. In my yoga class I can hold the poses longer and deeper, and I can stretch much further. And at the end of class, I still have some energy left over. I recover much quicker as well. I feel a lot closer to normal. It is incredibly seductive.
Insomnia starts to be a problem by about day 3. I’ll lie in bed for hours, waiting for sleep. Last night I only slept about 4 hours. This morning, however, my pain is still mild. When I’m not on prednisone, I’m often kept awake by the sheer pain of rheumatoid arthritis. Insomnia from prednisone beats pain keeping me awake all night.
I do feel heavy headed and dopey though. And a little confused. My memory is poor. I have to write everything down. (Yay for my ipad!) It’s a lot like the brain fog of RA, though…so maybe it’s not even the prednisone.
So now the question is how long to stay on prednisone. How long a pain holiday can I safely take? I’ve done many quick tapers, and they don’t end well. I get severe psychological symptoms – anxiety, depression. The depression becomes profound as the dose gets lower, and takes a week or two to lift. Prednisone can induce psychosis – and this has happened to me. It can also induce bi polar events, or ongoing bipolar disorder. It is a very serious drug.
So I will taper much slower this time.
Right now, though, it is making me feel a whole lot better. I’m functioning at about 75% of normal. My pain is about a 4. I am not exhausted anymore. I am having a pain holiday, and I desperately need it.
For now, prednisone is the lesser of evils. Stay tuned in the days or weeks to come to see when that equation starts to turn.
Yippee for less pain. I hope this slow taper helps. 🙂
Thanks much, C. I’m filled with optimism. Amazing what taking most of the pain away will do for your headspace 🙂
I am glad that the pain has gone away for you. It is very hard to think when your body is screaming.
Ah but for me, prednisone does more bad than good. The weight gain from it triggers my OA. Prednisone does kick in almost immediately though, but I refuse to take it any longer. I am able to take methotrexate before bed without many side effects.
With most of the RA meds it’s as though you are damned if you do and damned if you don’t.
Exactly Claudia, damned if you do, damned if you don’t is exactly how it feels! I guess the point is that these are serious drugs, for a serious disease. And very hard choices we all have to make, to get the best quality of life possible.
Hi there, love your blog, I am also subscribed to the Facebook RA site. I took myself off methotextrate about 5 months ago – it’s not like I had severe side effects but I had been on it for 7 years and I was paronoid on what it was doing to me despite the tests I get. My prendosone has been ramped up the last year or so and I think it has worked well although I feel as if I look like a puffer fish!! Have put on 7 kgs in about 7 minutes (or it feels that way) But I will keep linked on to your site as you have some ‘good stuff’ Cheers xxx Susan
Hi Susan, sorry about the slow response – thanks for your comments. I get scared of what methotrexate is doing sometimes too…same with prednisone! I can really relate to your ‘7kg in 7minutes’ comment…feel the same way! Infact was just about to post that on the page. Hope you’re doing well.
I,am new at this and 80 yrs old it is hard to get use to. I hurt so very bad and I also have fibro myalgsia I guess that is how you spell it I have been suffering for months now not knowing what is was and now I go to a rhumatoid doc my heart goes out to everyone who has this dbilitating desease. I never dreamed that one could go through so much pain. I have so much pain through out my life but I think this takes the cake. and I really do not like the Idea of predisone. but what can a person do ? I will try to change the way I have eaten. I think that will help some. one is never to old to old to learn
Hi Cherie, I’m so sorry you have RA and fibro. They seem to go hand in hand often. Changing your diet is worth a try, I think I would be much worse if I didn’t eat a mostly healthy, anti-inflammatory diet. I hope you get some relief. Prednisone is a scarey drug, but for me its the only thing that helps, and so I’ve become resigned to it. It’s very hard at the beginning to look at the drugs and their side effects and realise that you have to take them. I hope you have a good rheumie, one you trust, and that he or she finds the combination of drugs that works for you. You have a positive attitude, and you are strong…wishing you all the luck in the world to beat this thing!
I’m brand new to the RA scene, in a way, as I was just diagnosed last month with Ankylosing Spondylitis. On the flip side of that, I realize now, that the pain and suffering I’ve gone through over the course of the last year wasn’t due to my profession (police officer), or my bed, or my lack of time to routinely take ‘proper care’ of myself (exercise, healthy diet, etc.), or my stress, etc, etc! So, yeah…none of this is fun. I’ve been on a few different meds already. They seemed to work for a couple of days, then, nope. So, now, I’ve just been given a prescription for Prednisone, which I’ll begin tomorrow morning, especially after reading the global responses for sleeplessness, and hope for the best. Not that I’ve been getting much sleep anyway, as you all know…sleep is an elusive thing when you have RA. At any rate, I just happened upon this site and the chat and picked up more in the few, brief conversations than I have anywhere else. So, I hope you all don’t mind if I check back and maybe join in (most likely, drive you all a little batty with my ‘newbie’ questions)! In the meantime, is there anyone who’s taken Prednisone and NOT had weight gain? Does the weight gain happen regardless of measures taken to avoid it? (like, additional exercise, further modified diet?) Thanks in advance peeps!
Hi Lisa, great to have you here! Sorry that you have RA/Ank Spond, ofcourse…but please join the conversation and ask as many questions as you like. We can all learn from eachother! Have you liked the facebook page? https://www.facebook.com/arthriticchick I’m also on twitter @arthriticchick. As for prednisone, its pretty much a love/hate drug for most of us. Its the only thing that really works for me, but the side effects bite. On the weight gain front, I have only gained about 5 kgs, and I’ve been on a hefty dose for more than a year now. So massive weight gain is not a given. I do watch my diet carefully, however. And I am as active as my RA allows me to be. How much prednisone are they starting you on? Please let us know how you’re getting on. It can be very hard in the beginning, when you first get diagnosed. Though at least you have some answers at last. We’re here for information and support! Good luck 🙂